Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Lincoln, IL

May 16, 2001Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 2001, 9:05 PM CDT for Clark County, Edgar County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2001, 9:05 PM CDT (02:05 UTC)
Expired
May 16, 2001, 10:00 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3005 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 170207
SVRSPI

ILC023-045-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  EASTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH DENNISON...OR ABOUT 7 MILES      
  SOUTHEAST OF PARIS...MOVING SOUTH SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS DAMAGING HAIL IN EXCESS OF 
1 INCH IN DIAMETER ...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE 
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3958 8752 3946 8769 3893 8717 3911 8690

NNNN

KMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 16, 2:44 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT WED MAY 16 2001

18Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY MAKING SLOW PROGRESS THRU NW
PORTIONS OF CWA. SO FAR LITTLE FANFARE WITH FRONT DESPITE ABUNDANT
MOISTURE AND INSTABILITY. APPEARS THAT LACK OF DEVELOPMENT SO FAR
MAY BE DUE TO ATMOSPHERIC CAP AND WEAK CONVERGENCE ALONG BOUNDARY.
STILL LOOKING AT POSSIBILITY OF TSRA ACRS AREA LATE THIS AFT AND
EVE. WL NEED TO MONITOR TRENDS FOR ZONE ISSUANCE WORDING.
FCST CHALLENGE THIS RUN WL CONT TO BE PCPN CHANCES.

WL CONT TO SIDE CLOSER TO ETA SOLUTION THIS RUN. ONCE AGAIN MESO-SCALE
FEATURES WL BE KEY TO FCST AND ETA IS USUALLY FAVORED WITH THIS
SCENARIO. ALSO...AM A BIT LEARY OF AVN DEPICTION OF CONVECTIVELY
GENERATED S/WVS AND THE AFFECT THEY HAVE ON FCST PARAMETERS. ALSO
AGREE WITH ETA SHOWING FNT MOVING THRU AREA SLOWER LATE THU/ERLY FRI
AS NUMEROUS WAVES ALONG FNT LIKELY TO STALL UP PROGRESS.

S/WV ENERGY ALONG THE CANADIAN/U.S. BORDER HAS DONE AN EFFECTIVE JOB
OF FLATTENING THE UPR RIDGE...WITH ZONAL FLOW DOMINATING ACRS WRN
2/3 OF CONUS. CURRENT BOUNDARY ACRS CRL IL IS EXPECTED TO STALL OUT
ACRS OUR AREA LATER TODAY AS IT BECOMES NEARLY PARALLEL WITH UPR LVL
FLOW. AFT THE POSSIBILITY OF LATE AFT/EVE CONVECTION...FOCUS WL
SHIFT TO NOCTURNAL CONVECTION CHANCES...AS 850 LLJ FOCUSES ACTIVITY
ALONG BOUNDARY ACRS KS/MO. CHANCY POPS STILL LOOK GOOD...ESP SW
CWA...AS THIS CONVECTION TRACKS EWRD TOWARD REGION OVERNIGHT.

NEXT IN SERIES OF S/WVS IS EXPECTED TO TRACK EWRD THRU NRN PLAINS
TONIGHT. THIS WILL BRING A CF TOWARD IL BY THU AFT. LOT OF QUESTIONS
ABOUT POSSIBILITY OF S/WV/OUTFLOW BOUNDARY INTERACTIONS WITH EARLIER
CONVECTION...BUT OMEGA/CONVERGENCE FIELDS AND INSTABILITY PARAMETERS
IMPRESSIVE AND GOING 50 POPS LOOK WARRENTED. BASED ON ETA TIMING OF
THE FRONT...WL NEED TO EXTEND PCPN CHANCES THRU THE NIGHT NW 1/2 OF
CWA...AND KEEP MENTION IN SE MUCH OF THE DAY FRI.

EXTENDED STILL LOOKS ON TRACK AT THIS POINT. BEST PCPN CHANCES
CONFINED TO MON AND TUE AS MRF AGAIN SHOWS VIGOROUS S/WV CARVING OUT
ACRS THE NATION/S MID-SECTION.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 070/086 061/076 055 81452
PIA TB 068/086 059/075 053 81351
DEC TB 069/088 060/076 054 81452
CMI EB 068/089 060/076 053 81343
MTO EB 069/089 064/081 056 81344
LWV EB 069/089 066/083 056 81344

.ILX...NONE.

K$$
PLAHMER

In the hours before

Special weather statement, May 16, 7:55 PM CDT, 1 hour 10 minutes before
ILZ044>046-054>057-062-063-067-068-072-073-170115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT WED MAY 16 2001

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EAST CENTRAL
ILLINOIS WILL BE ALLOWED TO EXPIRE AT 8 PM...

ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
OVERNIGHT...NO ORGANIZED SEVERE WEATHER IS EXPECTED. THEREFORE...
THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIREu AT 8 PM FOR
THE FOLLOWING COUNTIES...

CHAMPAIGN...VERMILION...PIATT...MOULTRIE...DOUGLAS...EDGAR...
COLES...CUMBERLAND...CLARK...JASPER...CRAWFORD...RICHLAND...
AND LAWRENCE.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:00 PM CDTSevere Thunderstorm WarningILXClark60 min
May 16, 11:23 PM CDTFlash Flood WarningILXEdgar3 hr
May 17, 2:58 AM CDTSevere Thunderstorm WarningILXKnox47 min
May 17, 3:34 AM CDTSevere Thunderstorm WarningILXFulton41 min
May 17, 3:45 AM CDTSevere Thunderstorm WarningILXKnox, Peoria45 min
May 17, 7:40 AM CDTSevere Thunderstorm WarningILXEffingham50 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningILXJasper43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.